Doctors Lounge - Psychiatry Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Psychiatric Topics
|JustZisGuy - Fri May 30, 2008 7:02 pm||
My life partner is a few weeks into the second trimester of her first pregnancy. A few days ago she was discharged from an inpatient treatment program, where her medication was changed to Geodon. She has diagnoses of Major Depression w/ Psychotic Features and Bipolar 1. She was unmedicated for the first 8 or so weeks of the pregnancy, and has been on Fluoxetine since then, and has tried 2 other APs before being put on Geodon, which so far is more effective than the others and does not have the side effects that necessitated the discontinuation of the other drugs.
Her current med orders - Fluoxetine 30mg in the morning, Geodon 120mg at night.
All of her treatment has been with the local county mental health authority. I was not able to speak with the doctor who prescribed Geodon, but another psych in the same organization told me that he always prescribes Geodon to be taken once a day to increase compliance - easier to remember, patients don't stop their meds due to the sleepiness that the am dose can cause.
Given that: Geodon has a fairly short halflife; the risks of the drug in pregnancy are relatively unknown; the monographs I've read recommend twice a day dosing (even tho many people are prescribed once a day); and if it decreases the risk to the baby, we have no problems with her sleeping all day - would it be ok for her to take 60mg w/ breakfast, 60mg with dinner?
Normally I wouldn't second guess a doctor's orders, but county doctors are not always the best, and are certainly overworked and underpaid... I'm thinking that with the short halflife, maintaining a lower but more constant serum concentration might be safer for the baby. Basically the same idea as if, hypothetically, a pregnant woman had to have 7 alcoholic drinks in a week, it would probably be safer for her to have half a drink twice a day than 7 drinks in an hour.
So - is it better to follow the doctor's orders and do 120mg at night, or would there be a possible advantage in taking 60mg twice a day?
|Dr. E. Seigle - Sat Jun 07, 2008 8:51 pm||
You have raised a very intelligent question about the risk to your baby in-utero; will it be lower if the Geodon dose is halved but given twice daily. I'm afraid that I'm not familiar with any research that will answer this question. Also, it appears that there is not evidence to date that Geodon is either safe or unsafe during pregnancy, to the baby.
The issue of compliance can be quite problematic, and should be considered before moving to twice daily dosing. In addition, it's most likely detrimental for your wife to be quite sedated every day, should this occur. How she feels and functions during the pregnancy is important to her mental health and that of her future relationship to her baby. Finally, it is theorietically arguable that twice daily dosing, with exposure of the baby to the drug at more steady, but both higher and lower levels (compared with trough and peak levels, respectively with once daily dosing), could in theory be detrimental as compared with the current scenario. Your analogy to alcohol blood levels is a good one, but may or may not be correct. The research simply hasn't been done.
I would discuss this with your wife's doctor; you could consider if compliance will be an issue and sedation a side effect of twice daily dosing; trying it out for a few days to a week could tell you something). Finally, you could try to consult with an expert in maternal-fetal medicine to see if there are any medications where there is research data about other drugs that might shed light on this.
One other consideration is whether or not your wife can be safely managed during the pregnancy on a lower daily dose of the Geodon. if this could be done safely, it might be the best option. This would need to be carefully discussed, closely monitored, and very cautiously tried with very small decreases spaced out at wide intervals, as it sounds as your wife was quite ill; a relapse could be very detrimental for both Mom and the baby.
You have to consider the risk to the baby of the medication, largely unknown, as compared with the substantial risk to Mom and baby of the incredible stress and biochemical/hormonal disruptions of a relapse occurs.
I admire your evidently caring and thoughtful questions pertaining to your wife and your growing baby-in-utero. Congratulations and good luck. My best wishes!
-E. Seigle MD
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.